Content continues after advertisement

The Case: Unsuccessful Treatment for Apparent Toxicosis

Clinician's Brief

Toxicology

|June 2011|Web-Exclusive

Sign in to Print/View PDF

Clinical History

  • 6-year-old, neutered male West Highland white terrier/papillon mix
  • Presented to primary DVM for ataxia, obtunded mental state, and lethargy
  • No other significant medical history; up-to-date vaccinations and preventive flea, tick, and heartworm medications
  • Had access to a shed containing automobile chemicals
  • Referred to specialty practice where CBC, serum biochemical profile, and abdominal radiographs were all normal
  • Dog’s owner was a close friend of associate DVM at the specialty clinic

Physical Examination Findings

  • Upon presentation dog was bradycardic (68 beats/min), weakly ambulatory, obtunded, and profoundly ataxic with demonstrated conscious proprioceptive deficits
  • Otherwise unremarkable examination

Diagnostic Procedures

  • Patient received supportive care and IV fluid therapy
  • Blood submitted for ethylene glycol (EG) test
  • Obtundation and conscious proprioceptive deficits became progressive
  • Urgent anesthesia and whole-body computerized axial tomography (CT) were performed at the request of the associate DVM (friend of pet owner); results were  normal
  • EG test results on in-house kit were positive, but results became available after dog was already anesthetized and in CT

Therapeutic Procedures

  • EG treatment with the antidote, fomepizole (4-MP), must be instituted within a narrow 8-hour window to be effective for treatment in dogs
  • Technician told to prepare 4-MP for immediate administration
  • ER doctor took 4-MP from technician and quickly administered IV

Clinical Outcome

  • Dog developed severe metabolic acidosis, progressive neurologic signs, and acute renal failure despite several doses of 4-MP and continuing supportive therapy
  • Owner and primary veterinarian denied administration of drugs that might produce a false-positive EG test
  • The dog died approximately 72 hours after admission to the referral clinic

The Specialist’s Opinion
One possible explanation for this development was that the dog actually did not receive any 4-MP. There are typically two bottles in a 4-MP box, one large 20-mL vial of saline and one small 1-mL vial of the actual antidote. I have had the rare experience when the 4-MP was not appropriately reconstituted with the saline, as the small vial had been overlooked (it is tucked into a small separate compartment at the bottom of the box). This possibility comes to mind particularly in this case due to the extra stress imposed by the involvement of the staff veterinarian who was a friend of the pet owner. There are some points that are important in regard to this possibility:

  • Reconstitution protocols should be carefully reviewed and verified prior to mixing any drug. Instructions should always be read carefully prior to reconstitution to ensure that it is handled appropriately.
  • The container should be carefully opened to ensure the proper contents are available, intact, and unexpired.
  • Preferential treatment should never occur, particularly if it bypasses traditional standard operating procedure. Rushed decision making results in mistakes and puts additional pressure on veterinarians and support staff, resulting in errors of haste.

JUSTINE A. LEE, DVM, DACVECC, DABT, is the CEO and founder of VetGirl, a subscription-based podcast service offering RACE-approved continuing education (CE). Dr. Lee graduated from Cornell University and completed her internship at Angell. She also completed an emergency fellowship and residency at University of Pennsylvania. Dr. Lee is double-boarded in both emergency critical care and toxicology. In 2011, she was named the NAVC Conference Small Animal Speaker of the Year, and she is passionate about delivering clinically relevant CE.

The Generalist’s Opinion
Ethylene glycol ingestion causes the creation of toxic metabolites that lead to acute renal failure with severe metabolic acidosis and death. Other differential diagnoses for the ataxia and obtundation could have included neurologic disease of primary origin such as inflammation, infectious disease, neoplasia, a vascular accident, or trauma. Appropriate workup for primary cerebral disease in a stable animal might include advanced diagnostic imaging of the brain, such as an MRI, and a cerebral spinal fluid tap; the full-body CT performed in this case could have delayed treatment that may have been lifesaving.

Clinical Signs & Testing
Signs of EG toxicity generally begin within 30 minutes to 12 hours after ingestion and can include vomiting, lethargy, “acting drunk” in a dog, polyuria/polydipsia, ataxia, knuckling, nystagmus, and hypothermia.  In general, diagnostics to rule out EG toxicity include  full blood analysis with anion gap and blood gas analysis, urinalysis performed in-house to detect calcium oxalate crystals, and an abdominal ultrasound to look for the classic “bright” kidneys that are hyperechoic due to renal crystal formation at the corticomedullary junction (this can occur within 4 to 8 hours after ingestion).

If this animal had truly ingested ethylene glycol, the blood sample taken at presentation may have been too early (or within the first 3 hours) during toxin metabolism. If blood analysis is not suggestive of EG toxicity but ingestion is highly suspected, blood gas analysis should be repeated every 2 to 4 hours along with the above diagnostics. The point-of-care test used in most hospitals has a high degree of false positives, largely due to the preponderance of propylene glycol (found in semimoist pet foods and common household products). False positives can also occur if the sample contains glycerol, sorbitol, or mannitol. There is no perfect test for ethylene glycol:  gas chromatography methods have improved sensitivity and specificity, but are inconveniently found at human hospitals or samples can be sent out, with a 2-week return of response.

Source of Further Confusion
It is important to note that 4-MP can cause neurologic signs that mimic EG ingestion, further obscuring clinical progression of illness. This case shows that EG toxicity can be difficult to figure out, frustrating, and expensive to treat. Early treatment is most critical for predicting a good outcome.

Heather Troyer, DVM, Diplomate ABVP, CVA, graduated from Ohio State University College of Veterinary Medicine, after which she completed an internship at Animal Medical Center in New York City. She joined the staff at Oradell Animal Hospital in New Jersey in 2005 as a member of the general medicine and surgery group but also has a strong interest in pain management and palliative care. In 2009, Dr. Troyer helped create the Oradell CARES program, which is designed to assist families and patients with hospice and caregiver support issues through both in-home evaluation and outpatient management. In addition, Dr. Troyer became certified in veterinary acupuncture by the Chi Institute of Chinese Medicine in Reddick, Florida. She uses integrative medicine, especially when quality-of-life issues are paramount, and practices both outpatient and in-home pain management using Eastern and Western techniques.

For global readers, a calculator to convert laboratory values, dosages, and other measurements to SI units can be found here.

All Clinician's Brief content is reviewed for accuracy at the time of publication. Previously published content may not reflect recent developments in research and practice.

Material from Clinician's Brief may not be reproduced, distributed, or used in whole or in part without prior permission of Educational Concepts, LLC. For questions or inquiries please contact us.

Podcasts

Clinician's Brief:
The Podcast
Listen as host Alyssa Watson, DVM, talks with the authors of your favorite Clinician’s Brief articles. Dig deeper and explore the conversations behind the content here.
Clinician's Brief provides relevant diagnostic and treatment information for small animal practitioners. It has been ranked the #1 most essential publication by small animal veterinarians for 9 years.*

*2007-2017 PERQ and Essential Media Studies

© 2023 Educational Concepts, L.L.C. dba Brief Media ™ All Rights Reserved. Terms & Conditions | DMCA Copyright | Privacy Policy | Acceptable Use Policy